At a press conference last week, Dr Gerald Dal Pan, director of the FDA’s Office of Surveillance and Epidemiology, said “For the first time, we now have data showing that the standard therapeutic dose of propoxyphene can be harmful to the heart.” Side effects of cardiac arrhythmias and other electrical disturbances were noted.
The FDA is advising healthcare professionals to stop prescribing propoxyphene. Patients who are currently taking the drug should not abruptly halt their medication but should contact their physician as soon as possible to discuss switching to another pain-management therapy.
“Long-time users of the drug need to know that these changes to the heart’s electrical activity are not cumulative,” Dal Pan added. “Once patients stop taking propoxyphene, the risk will go away.”
Propoxyphene is an opioid typically used to treat mild to moderate pain. It was first approved by the FDA in 1957. It is sold by prescription under various names alone or in combination with acetaminophen.
A phased withdrawal of propoxyphene is already under way in Europe. The European Medicines Agency made that decision in June 2009.